Kansas, 2025

Flash Flood and Damaging Winds in Kansas, July 17, 2025

July 17, 2025 · NWS TOP · 5 events in 5 counties and zones

A line of storms produced damaging winds and flash flooding as it moved across eastern Kansas early morning on July 17.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A line of storms produced damaging winds and flash flooding as it moved across eastern Kansas early morning on July 17.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 16, 11:42 PM CST, 1 hour 53 minutes earlier. Its key messages:

  • Thunderstorms likely through the overnight. The strongest storms may be capable of producing damaging wind around 60 mph.
  • Very heavy rainfall may lead to isolated flooding tonight.
  • Hot and humid, with heat indicies around 105 this weekend into next week.
Area forecast discussion, Jul 16, 11:42 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1242 AM CDT Thu Jul 17 2025

.KEY MESSAGES...

- Thunderstorms likely through the overnight. The strongest
  storms may be capable of producing damaging wind around 60
  mph.

- Very heavy rainfall may lead to isolated flooding tonight.

- Hot and humid, with heat indicies around 105 this weekend
  into next week.

&&

.DISCUSSION...
Issued at 208 PM CDT Wed Jul 16 2025

Southerly warm, moist flow is leading to a rather uncomfortable
day with heat indicies from 100 to 106 already this afternoon.
The early morning complex of storms has pushed an effective
front down to around Highway 24. This boundary will be the
focus for thunderstorms through the rest of the day. Current
analysis has over 3,000 J/Kg of ML CAPE and lapse rates
steepening along the boundary. CAMs have been performing rather
poorly with this setup, but it is worth noting that all of them
have at least some isolated storms developing in the 5pm to 7pm
timeframe along the boundary. With no discernible forcing or
upper-level support, any storms that do form late this afternoon
or early evening would likely pulse up quickly and collapse just
as fast. Brief strong wind gusts and small hail would be
possible in these pulse type storms. During the evening/overnight
a low-level jet should kick in and have a favorable orientation
to the boundary to sustain storms. CAMs show widely scattered
storms forming along the front/boundary. A few strong to
marginally severe storms may develop with ample CAPE and 30
knots of shear, at least near the boundary. If training storms
develop, very heavy rainfall and flooding could become a
concern with rainfall rates around two inches an hour.

Models are coming into better agreement with the front moving
through our area Thursday. This would lead to a much cooler day
with highs in the 70s and 80s depending on cloud cover. Temperatures
warm back up for the weekend with strong southerly flow
returning. Heat indices will likely surpass 100 during the
afternoon this weekend through next week. In fact, there is a
growing signal that we are in for a prolonged heat wave next
week.

With westerly flow aloft and ample low-level moisture in place,
chances for showers and thunderstorms will remain in the
forecast through the weekend, but at this time, nothing more
than scattered coverage is favored.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1242 AM CDT Thu Jul 17 2025

Showers and thunderstorms becoming more widespread over the past
half hour so feel confident enough to go with prevailing SHRA
with some TSRA. More intense storms could easily bring
visibilities to IFR with some gusts possible, though these are
looking more isolated. Limiting ceilings should also spread
south though may be interrupted by the convection. Have enough
certainty to mention some IFR cigs as the rain ends. Will
likely only get to MVFR ceiling heights today with some
potential for lower cigs and visbys after 04Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Jones
AVIATION...Poage
Hazardous weather outlook, Jul 16, 1:08 PM CST, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
208 PM CDT Wed Jul 16 2025

KSZ008>012-020>024-026-034>040-054>056-058-059-171915-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
208 PM CDT Wed Jul 16 2025

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for severe storms this evening and
overnight. Damaging wind would be the main threat in the strongest
storms. Additionally, very heavy rainfall may lead to localized
flooding.

Heat indicies around 105 degrees are likely along and south of I-70
this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat indicies around 105 degrees are likely this weekend into next
week.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Jul 16, 10:59 PM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Topeka KS
1159 PM CDT Wed Jul 16 2025

KSZ008-170530-
Republic-
1159 PM CDT Wed Jul 16 2025

...STRONG THUNDERSTORMS WILL IMPACT REPUBLIC COUNTY THROUGH 1230 AM
CDT...

At 1158 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Scandia, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations impacted include...
Belleville, Scandia, Courtland, Cuba, Norway, Republic, Munden,
Narka, and Agenda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4000 9737 3966 9737 3965 9768 3966 9793
      4000 9793
TIME...MOT...LOC 0458Z 280DEG 17KT 3985 9779

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Flanagan
Special weather statement, Jul 17, 12:51 AM CST, 44 minutes before
Special Weather Statement
National Weather Service Topeka KS
151 AM CDT Thu Jul 17 2025

KSZ022-023-038-170730-
Wabaunsee-Pottawatomie-Riley-
151 AM CDT Thu Jul 17 2025

...STRONG THUNDERSTORMS WILL IMPACT EASTERN RILEY...NORTHERN
WABAUNSEE AND SOUTHEASTERN POTTAWATOMIE COUNTIES THROUGH 230 AM
CDT...

At 150 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Louisville, moving east at 20 mph.

HAZARD...Strong wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wamego, Westmoreland, St. Marys, St. George, Belvue, Emmett, and
Louisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3913 9604 3912 9603 3911 9603 3911 9647
      3940 9647 3940 9603
TIME...MOT...LOC 0650Z 280DEG 17KT 3930 9634

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Flanagan
Special weather statement, Jul 17, 1:06 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Topeka KS
206 AM CDT Thu Jul 17 2025

KSZ037-038-054-170730-
Wabaunsee-Lyon-Morris-
206 AM CDT Thu Jul 17 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN MORRIS...
SOUTHWESTERN WABAUNSEE AND NORTHWESTERN LYON COUNTIES THROUGH 230 AM
CDT...

At 206 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles southeast of Alta Vista, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations impacted include...
Alta Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3872 9653 3889 9649 3889 9616 3870 9622
TIME...MOT...LOC 0706Z 279DEG 17KT 3880 9637

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Flanagan
Local storm report, Jul 17, 1:12 AM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
212 AM CDT Thu Jul 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 AM     Tstm Wnd Gst     Alma                    39.01N 96.29W
07/17/2025  E50 MPH          Wabaunsee          KS   Public

&&
Special weather statement, Jul 17, 1:24 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Topeka KS
224 AM CDT Thu Jul 17 2025

KSZ037-054-055-058-170815-
Coffey-Lyon-Osage-Morris-
224 AM CDT Thu Jul 17 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN MORRIS...
SOUTHWESTERN OSAGE...NORTHWESTERN COFFEY AND LYON COUNTIES THROUGH
315 AM CDT...

At 224 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bushong to 3 miles northwest of Americus to
near Strong City. Movement was southeast at 30 mph.

HAZARD...Strong wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Emporia, Council Grove, Lebo, Americus, Olpe, Neosho Rapids, Reading,
Allen, Admire, Bushong, Dunlap, and Council Grove Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3817 9636 3852 9635 3852 9658 3873 9652
      3860 9580 3835 9591 3817 9617
TIME...MOT...LOC 0724Z 301DEG 28KT 3865 9624 3855 9630 3840 9650

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Flanagan
Special weather statement, Jul 17, 1:29 AM CST, 6 minutes before
Special Weather Statement
National Weather Service Topeka KS
229 AM CDT Thu Jul 17 2025

KSZ024-038-039-170815-
Wabaunsee-Shawnee-Jackson-
229 AM CDT Thu Jul 17 2025

...STRONG THUNDERSTORMS WILL IMPACT SHAWNEE...EAST CENTRAL WABAUNSEE
AND SOUTHWESTERN JACKSON COUNTIES THROUGH 315 AM CDT...

At 229 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Delia to 3 miles southeast of Willard to 5
miles southeast of Keene. Movement was east at 20 mph.

HAZARD...Strong wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Topeka, Rossville, Dover, Silver Lake, Auburn, Hoyt, Delia, Willard,
and Pauline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3887 9566 3887 9594 3886 9595 3886 9601
      3905 9601 3923 9604 3925 9603 3927 9565
      3906 9560
TIME...MOT...LOC 0729Z 267DEG 17KT 3922 9598 3906 9590 3888 9600

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Flanagan

The radar

The Topeka radar (KTWX), 23 km away, was scanning. The volume nearest the first event began at 07:32 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Wabaunsee

When
July 17, 1:35 AM CST to 1:36 AM CST
Where
Wabaunsee County, 4.25 mi NE of Keene
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.990, -95.970

Estimated 60 mph wind gust.

Thunderstorm Wind, Shawnee

When
July 17, 2:00 AM CST to 2:01 AM CST
Where
Shawnee County, 2.14 mi SSE of Topeka
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.020, -95.670

Downed trees reported at 2800 and Massachusetts Ave. Delayed report. Time estimated radar.

Thunderstorm Wind, Jefferson

When
July 17, 2:04 AM CST to 2:05 AM CST
Where
Jefferson County, 0.54 mi E of Perry
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.080, -95.390

Time estimated from radar. 5 inch diameter tree branch down.

Thunderstorm Wind, Franklin

When
July 17, 2:53 AM CST to 2:54 AM CST
Where
Franklin County, 3.24 mi E of Ottawa
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.620, -95.210

Estimated 60 mph gust.

Flash Flood, Douglas

When
July 17, 3:30 AM CST to 5:10 AM CST
Where
Douglas County, 0.87 mi SW of Lawrence Arpt to 1.1 mi SSW of Lawrence Arpt
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.010, -95.230

Highway 24/59 reduced to one lane due to several inches of water over the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269814, 1269815, 1269816, 1269817, 1269818.